MAUDE Adverse Event Report: K2M, INC. NON-TAPERED TORQUE DRIVER; SIZE 10; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. NON-TAPERED TORQUE DRIVER; SIZE 10; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 201-90133
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/03/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the tip of the pyrenees non-tapered torque driver broke off into the screw head intra-operatively, during final tightening.The fractured component was left in the screw.The procedure was completed successfully without surgical delay.No adverse consequences nor medical intervention were reported.
 
Additional Manufacturer Narrative
A visual inspection was performed found the tip of the driver to be fractured.Rotational deformation is observed just proximal to tip fracture.Device history records were reviewed for the corresponding lot and no relevant issues were identified.Complaint history record review was performed for this lot, and no similar complaints were identified.It was initially reported that the tip of the device fractured during final tightening of the screws.Follow up revealed that the device was used at a normal angle, it did not appear that excessive torque was applied, and that the patient had normal bone.Although it was reported that excessive torque did not appear to be applied, direction and degree of deformation immediately proximal to fracture indicates excessive torque was applied to device during screw final tightening.It was not reported if the torque limiting handle was used or not.The pyrenees surgical technique guide was reviewed: ¿after all the smartlock bone screws have been secured, utilize the torque limiting handle in conjunction with the torque limiting hexalobe shaft for final tightening of the bone screws.The torque limiting screwdriver is designed to provide a locking torque of 20 in-lbs.(2.3 nm) and help ensure the smartlock technology is fully engaged and not over tightened.The anti-torque instrument is available for both pyrenees constrained and translational.This instrument docks onto the plate and is used as an anti-torque device when final tightening.¿ the most likely cause of the reported event was determined to be due to excessive torque applied during final tightening.
 
Event or Problem Description

Brand Name
NON-TAPERED TORQUE DRIVER; SIZE 10
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12884073
Report Number3004774118-2021-00371
Device Sequence Number4802727
Product Code LXH
UDI-Device Identifier10888857030244
UDI-Public10888857030244
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number201-90133
Device Lot NumberMNGJ
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/18/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/03/2021
Supplement Date Received by Manufacturer02/03/2022
Initial Report FDA Received Date11/29/2021
Supplement Report FDA Received Date03/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/08/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown